Hi, I take prevacid 30 mg once a day. Today I had a pillcam endoscopy that showed hiatal hernia, esophagitis (stage 2), and a couple of erosions near the LES.....The dr who did the study isnt my regular gastro, and he recommended prevacid in the am and pm since I already take once a day and I have erosions and inflammation......Is this standard? Is this harmful?
I've done the Prevacid Solutabs twice a day for years. I will probably be on the same dosage for years to come. So far, no side effects.
Most people with LPR only find relief with the double dosage of PPI's per day. I don't know if it is "normal" but it is more frequent than you would expect.
If the Prevacid doesn't work for you, there are others to try. I found Prevacid worked best for me.
Another potential option would be Kapidex. It is brand new on the market and has the same ingredient as the Prevacid, but it is time-released so you can take one a day at 60 mg instead of the two a day at 30 mg.
Thanks Mountain Reader for the reply. My dr told me about Kapidex, but Prevacid works for me and it is supposed to go generic this year....I hate to get on a new drug and have the insurance denials, fights, and costs....Just getting the approval for prevacid has been a n
ightmare, and at the non-formulary cost ($60.00 a month)
Also, what is LPR, I havent heard of that. I actually thought my prevacid was working better than it was! I didnt expect my results today (hiatal hernia, erosions near LES, Esophagatis, possible gastroparesis)...we were basically just making sure I didnt have Barretts. So obviously it isnt working as well I had thought! I wonder if twice a day will make a difference. I dont get frequent heartburn, usually once a month, but when I do watch out, it goes through my back in a very painful way and up to the throat. Horrible!
The only reason I'm trying the Kapidex is because until next March, the company as an instant rebate of up to $55 each time you fill your prescription. With a $60 formulary, it would make it $5 out of pocket for about 11 more months.
My Pharmacist told me the process for going generic is so slow that it may take another year before teh Prevacid comes out that way.
I figure that I will go back to that when the Kapidex rebate runs out.
LPR is laryngopharyngeal reflux. Instead of typical GI symptoms such as heartburn, most people with LPR have throat symptoms. LPR is often called "silent" reflux because it doesn't involve the symptoms that people usually associate with reflux. Many patients have a chronic cough, lumps in their throats, difficulty swallowing, hoarsness, throat clearing, sore throats, etc.. LPR patients also typically have worse symptoms when they are upright vs. GERD patients who often have difficult when lying down or sleeping. Most LPR patients don't typically have esophageal symptoms upon testing. They are more likely to have throat inflammation. Often, people with LPR get more help from ENT's than from GI docs. In my case, I also got support on treatment from my Pulmonologist working with my ENT and GI doc.
Single dosages of PPI's usually don't do anything for LPR patients. Diet changes don't help much either, although we always try it anyway. The only thing that often helps is taking one dose of PPI's upon rising and another about 1/2 hour before dinner. Even that doesn't always help. It is basically just he best they have found so far to help.
I've been on the double PPI dosage for about 4 years or so now. They did work for several years, until it completely stopped. Unless something else is developed, I'm looking at it being a lifelong type thing. Prevacid is the "best of the worst" for me. In my case, the reflux was constantly aggrevating my lungs causing a chronic cough and for my asthma to flare to the point of needing emergency treatment. I ended up having surgery on my stomach to keep food and reflux from backing up.
Thanks Mountain Reader for a nice detailed explaination of LPR. I am almost positive that that is what I have. I think I will go see and ENT. The endoscopy in Jan. did not show anything, but I have all the symptoms you are talking about. For me the mucus is my main trouble. It comes and goes. Some dasys are worse than others. Today is a bad day. It does effect my breathing and I am constantly clearing my throat. It bothers me to talk because I may have to swallow or get a breath in mid sentence. Vary hard to deal with.
I started Prevacid 4 days ago. Haven't noticed much of a change yet. I only take 1 pill which is 30 mg in the morning. I haven't been told yet to bump it up to an evening pill too. How long until I know if the one is going to work? I just need some hope here. I too have radically changed my diet. I don't know if that is gonna to help or not. But at least I am trying.
I am 5'8 and weight 168 pounds right now. Fairly fit and pretty athletic. I did a 10 mile bike ride today. I am trying to at least get back into the 140's on the scale. I am 44 and know I will never weight 125 or anything like that. It isn't realistic. But I know I should loose like 20 pounds. What is causing this LPR?? No one in my family has this. I feel like I am going to live my whole life like thing.
I am hypothyroid but take a med for that and it is running normally right now. But do you think that is causing my problem? Anyone else have thyroid issues and LPR too?
Thanks for your replies about Prevacid because I want to know if this is gonna work. Thanks!
P.S. The Prevacid is expensive. I pay $60.00 for 30 pills after the insurance paid their part.
Try giving the Prevacid more time to help. It took a long time for your body to get like this, it may take a bit of time to "heal". My GI doc recommends giving each PPI a month to see how it will work.
If Prevacid does work for you, there is good news on the horizon. Prevacid has been approved to go OTC within the year. There is more information on this on the news link off of the home page for these boards.
I used to pay a $50 co-pay for years, then it dropped to $25 currently. Ironically, when I went from once per day to twice per day dosages, my co-pay stayed the same. Co-pays can kill. My income is fairly low and at one point I was paying co-pays for 12 meds, only 2 of which were generic. Really wrecked my budget.
Losing weight is supposed to help with reflux. Having less pressure on the stomach can have result in less acid being "pushed" up out of the stomach. At least that is the way it is supposed to work. There are a lot of thin people on this board as well so I'm not sure how strong the connection is. Being at a healthier weight does make you feel better all around though so that is good.
Thanks! I will hang in there. I have only been on the Prevacid for 4 days now. I guess it does make sense it will take awhile to have the symptoms subside. It's just so frustrating. I am wide awake tonight with the mucus symptoms and a little cough. I keep clearing my throat. It helps if I don't talk at all.
I too spend alot of money on co pays. They add up. Most of us can't afford to have ailments and sickness. Meds cost alot.
Did any of you have trouble about a week into taking the Prevacid?? I have gotten constipated, gassy, tired and achy. Are these common symptoms?? And if so, do they go away. Some guy on here told me to see the doctor asap. I had this on the Prilosec too. I want to know if it just takes time to adjust to the meds. Help anyone???
It is so different for everyone. For me it is Nexium that causes the problems. When I had problems on it, my Gastro told me to take it for a month to see if my body would adapt. Not sure I should have listened to him though.
Prevacid Solutabs have actually been the best PPI for me.
I have been on Prilosec OTC for about 3+ months & since starting have had constipation. I mentioned this to my GI doc & he thought it wasn't the med, it usually causes diarrhea....I'm convinced it's the Prilosec. So, in my opinion, it certainly could be the meds. Good luck!
When I took Prilosec last summer I too had constipation. REAL bad!! Gas and bloating. I am not like this unless I am on Acid reflux meds. I am totally blaming this on those meds. I didn't take my Prevacid today. My body needed a break. I have eaten well today and just done Tums. I just have to figure out what to do. It was a weird day for me. Definately not feeling well.